I am 48 years old 6' and 245lbs. About three years ago I had my first bout with pre-hypertension. I had a sudden blackout and passed out for about 20 sec. It seems afterwards I was always feeling light-headed and dizzy. After a doctors visit I was told my blood pressure was up , but could be managed with a diet change, exercise, but no pills required. Now, I did have some attributing vices that had to be curtailed. I smoked about a pack a week and on average drank about 10 drinks per week, mostly beer. To offset this problem I stopped using caffeinated products, lowered the fat in my diet, and exercised off and on about three days a week. I was feeling better and looking better. However, about two weeks ago I had heart palpitations so bad that I had to go to the emergency room. After test they could not find anything conclusive, but recommended reduced stress and more rest. Then about two days later my blood pressure just shot up and the highest reading was 210/120. I went to my doctor and they ran a battery of test. I went to cardiovascular doctor, had a stress test, EKG, and a look at my heart valves. All came back fine. Then they did a head scan and it came back fine. They put me on 5mg of Amlodipine Besylate last Tuesday. Since then I have not exerted myself and took off from work. However, my blood pressure readings are still high and fluctuate between 149/95 to 180/100. Today I tried some light walking and I felt my pressure shoot up again. My question is how long does it take for the medicine to start working and is it normal for me to go from running a mile and lifting weights one week to not being able to do a light 1-mile walk a week later?
You don't define "pre-hypertension" and it merits noting that mildly elevated blood pressures are almost never associated with passing out. As you note - you should not drink any alcohol, should avoid salt, should lose weight and exercise regularly.
When blood pressure shows sudden rises it is often a good idea to check kidneys and their function.
If you have recurrence of the palpitations it would be a good idea to determine the cause (24 or 48-hour electrocardiographic monitoring, so-called Holter monitoring, might help).
You should continue to check your blood pressures. You are right that the pressures are still too high, and your doctor will want to adjust the medication dosage or add medication. Drugs like amlodipine act rather quickly. It often requires two medications to control blood pressure.
Please be aware that I am unable to diagnose medical conditions online.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our High Blood Pressure and Hypertension , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.